Alert archive / Washington / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Seattle, WA

July 16, 2014

NWS Seattle, WA issued this red flag warning at Jul 16, 2014, 12:01 PM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2014, 12:01 PM PDT (19:01 UTC)
Expired
Jul 16, 2014, 11:00 PM PDT
In force
11 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WWUS86 KSEW 161901
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1201 PM PDT WED JUL 16 2014

...DRY AND UNSTABLE CONDITIONS ACROSS THE NORTHERN CASCADES TODAY...

.A THERMAL TROUGH OVER THE CASCADES WILL DELIVER AN UNSTABLE
ATMOSPHERE...LOW HUMIDITIES AND POTENTIAL FOR RAPID FIRE GROWTH WITH ANY
ONGOING FIRES.

WAZ662-170315-
/O.NEW.KSEW.FW.W.0002.140716T1901Z-140717T0600Z/
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
1201 PM PDT WED JUL 16 2014

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR LOW
HUMIDITIES AND HIGH HAINES FOR FIRE WEATHER ZONE 662...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 662.

* HUMIDITY...10 TO 20 PERCENT IN THE VALLEYS AND 14 TO 24 PERCENT
  OVER THE HIGHER TERRAIN. FAIR TO GOOD RH RECOVERIES TONIGHT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A DRY AND UNSTABLE AIR
MASS WITH WARM TEMPERATURES CAN CONTRIBUTE TO ACTIVE FIRE
BEHAVIOR. IN WESTERN WASHINGTON...SIGNIFICANT GROWTH ON EXISTING
FIRES TAKES PLACE UNDER SUCH CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Jul 15, 9:02 PM PDT, 14 hours 59 minutes earlier.

Area forecast discussion, Jul 15, 9:02 PM PDT, 14 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
902 PM PDT TUE JUL 15 2014

.SYNOPSIS...THE UPPER LEVEL RIDGE OVER THE PACIFIC NORTHWEST WILL
MAINTAIN SUNNY AND WARM WEATHER WEDNESDAY AND THURSDAY. ONSHORE FLOW
WILL PRODUCE AREAS OF MORNING LOW CLOUDS THAT WILL BURN OFF BY
AFTERNOON. STRONGER ONSHORE FLOW WILL BRING MORE PERSISTENT LOW
CLOUDS AND COOLER TEMPERATURES ON FRIDAY. AN UPPER LEVEL TROUGH WILL
SETTLE OVER THE REGION THIS WEEKEND FOR MOSTLY CLOUDY
WEATHER...NORMAL TEMPERATURES AND PERHAPS A FEW SHOWERS AT TIMES.

&&

.SHORT TERM...THE UPPER LEVEL RIDGE AXIS IS OVER WA THIS EVENING
WITH 500 MB HEIGHTS AROUND 5900 METERS. MODELS REMAIN ON TRACK IN
SHIFTING THE RIDGE AXIS SLOWLY E TONIGHT AND WEDNESDAY AND THEN
BRINGING A WEAK FLAT UPPER LEVEL SHORTWAVE TROUGH ACROSS THE AREA
THURSDAY MORNING.

ONSHORE FLOW TONIGHT IS WEAKER THAN LAST NIGHT AND SEEMS TO HAVE A
STRONGER NW COMPONENT. VISIBLE IMAGERY SHOWS STRATUS HAS RACED
THROUGH THE STRAIT AND IS ALREADY OVER THE E ENTRANCE AT 0315Z/815
PM. OVER THE LOWER CHEHALIS THE STRATUS IS BARELY PAST GRAYS HARBOR.
WITH A NORTHERLY PRESSURE GRADIENT THROUGH PUGET SOUND...THE STRATUS
BRANCH THROUGH THE STRAIT MAY END UP SPILLING LOW CLOUDS DOWN TO
EVERETT OR A LITTLE FARTHER WEDNESDAY MORNING. THE LOWER CHEHALIS
BRANCH MAY HAVE A HARD TIME GETTING PAST SOUTHERN PUGET SOUND.
REGARDLESS THE STRATUS IS SHALLOW AND SHOULD BURN OFF BEFORE MIDDAY
WEDNESDAY. MOS GUIDANCE IS INDICATING MAX TEMPS WILL BE ABOUT THE
SAME ON WEDNESDAY.

MODELS STILL SHOW A FLAT WEAK UPPER LEVEL SHORTWAVE TROUGH
APPROACHING THE AREA WEDNESDAY NIGHT AND MOVING INLAND THURSDAY
MORNING. THIS DRY TROUGH WILL HAVE MINIMAL IMPACT BEYOND PROVIDING A
LITTLE MORE COOLING AND INCREASING THE SOUTHERLY COMPONENT TO THE
ONSHORE FLOW WEDNESDAY NIGHT. THIS LOOKS LIKE IT WILL INCREASE THE
AMOUNT OF STRATUS OVER W WA THURSDAY MORNING POSSIBLY COVERING JUST
ABOUT ALL THE LOWLANDS EXCEPT THE FAR N INTERIOR. MODELS ALSO AGREE
THAT THE SW ONSHORE FLOW WILL CONTINUE INTO THURSDAY AFTERNOON
RATHER THAN WEAKENING. THE STRATUS SHOULD STILL BE SHALLOW ENOUGH TO
BURN OFF...MOSTLY...BUT IT MAY LAST INTO THE EARLY AFTERNOON AND MAY
NOT BURN OFF ALL THE WAY BACK TO THE COAST. THE COMBO COOLING FROM
THE TROUGH AND INCREASED ONSHORE FLOW SHOULD KNOCK MAX TEMPS BACK TO
THE MID TO UPPER 70S.

SW ONSHORE FLOW CONTINUES THURSDAY NIGHT INTO FRIDAY AND SHOULD
DEEPEN THE MARINE LAYER SO THAT ANY CLEARING WOULD BE DELAYED TO
LATE AFTERNOON FRIDAY. KAM

.LONG TERM...PREVIOUS DISCUSSION FROM THE 315 PM AFD...BOTH THE EURO
AND GFS HAVE A FAIR AMOUNT OF QPF OVER THE AREA SATURDAY...THOUGH IT
IS MAINLY IN THE MOUNTAINS AND ON THE COAST. BOTH MODELS SHOW
SHOWERY PERIODS THROUGH TUESDAY AND HAVE KEPT THE CHANCE POPS GOING
THROUGH THE PERIOD. IN GENERAL HEIGHTS REMAIN ABOVE 570 DM WHICH
PROBABLY POINTS TO LITTLE IF ANY RAIN OVER THE LOWLANDS. IT WILL BE
MOSTLY CLOUDY AND SHOWERS ARE POSSIBLE IN THE MOUNTAINS. BURKE

&&

.AVIATION...HIGH PRESSURE ALOFT OVER THE REGION THROUGH WEDNESDAY.
LIGHT NW FLOW ALOFT TONIGHT...THEN LIGHT WLY FLOW. THE AIR MASS IS
STABLE AND DRY EXCEPT FOR MOISTURE IN THE SHALLOW SURFACE-BASED
MARINE LAYER.

STRATUS ALONG THE COAST AND STRAIT SHOULD PUSH PARTIALLY INLAND
LATER TONIGHT AND WEDNESDAY MORNING. THE STRATUS INTRUSION WILL
PROBABLY BE A LITTLE WEAKER THAN WHAT OCCURRED THIS MORNING.
FAIRLY WIDESPREAD IFR CONDITIONS ARE EXPECTED ALONG THE COAST AND
LOWER CHEHALIS VALLEY...SOUTHWEST INTERIOR LOWLANDS... SOUTH PUGET
SOUND REGION...AND IN THE STRAIT OF JUAN DE FUCA TO THE WEST SIDE OF
WHIDBEY ISLAND. TOPS SHOULD BE AROUND 1000 FT W/ CIGS 200-400 FT.
THE LOW CLOUDS SHOULD CLEAR TO THE COAST AGAIN BY MIDDAY.

KSEA...NORTHWEST WIND 4-8 KT THIS EVENING...BECOMING LIGHT/VARIABLE
BY MIDNIGHT...THEN BACKING TO SOUTH 6 KT BY 12Z. KSEA IS NEAR OR IN
THE EDGE OF THE LOWLAND STRATUS BY 12Z...AND IT SHOULD CLEAR
16Z-18Z. MARINE STRATUS MIGHT NOT MOVE QUITE AS FAR INLAND TONIGHT
AND WEDNESDAY MORNING...SO THE IDEA OF OCCASIONAL IFR CONDITIONS FOR
A FEW HOURS SEEMS REASONABLE AS SHOWN IN THE TAF. DTM

&&

.MARINE...NO EVENING UPDATES. HIGH PRESSURE OVER THE NORTHEAST
PACIFIC AND LOWER PRESSURE EAST OF THE CASCADES WILL MAINTAIN
ONSHORE FLOW ACROSS WESTERN WASHINGTON. SMALL CRAFT ADVISORY
WESTERLIES WILL PROBABLY DEVELOP EACH DAY IN THE LATE AFTERNOON OR
EVENING AND CONTINUE INTO THE NIGHT. A WEAK FRONT WILL PROBABLY MOVE
INTO THE REGION FRIDAY NIGHT AND THIS WEEKEND...BUT IT WILL PROBABLY
HAVE LITTLE EFFECT ON THE SURFACE PRESSURE PATTERN. DTM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY CENTRAL STRAIT OF JUAN DE FUCA AND EAST
       ENTRANCE STRAIT.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:27 AM PDTSmall Craft AdvisorySEW51 hr
Jul 16, 3:23 PM PDTGale WatchSEW18 hr

Nearby

Red Flag Warnings in Washington, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.